|Unresponsive CD4 & Peripheral Neuropathy
Jul 27, 2004
I'm a Haemophiliac who has been infected for at least 15 years. I started taking meds around 9 years ago. I have always been fit and healthy, good lab results, etc. However, I have built up resistance to most of the drugs available.
12 months ago I had to come off Kaletra because of resistance. At the time my VL was undetected and my CD4 count was around 450. Now I'm on Tenofovir, Stavudine (D4T) and Zalcitabine (DDC). My VL is still pretty low, around 500, but my CD4 count has fallen to 160. This has me very worried.
Three weeks ago my doctor suggested I start taking T-20 (Fuzeon) injections in addition to my previous regime. I did this for 16 days, then suddenly got severe peripheral neuropathy (PN) in my hands, feet and half way up my legs. As you can imagine, this was extremely frightening. I know the 'D' drugs can cause PN, but the timing meant it was almost certainly the T-20. My Doctor immediately stopped the T-20, but told me the PN symptoms may be permanent. At the moment I am unsteady on my feet, can't drive, have trouble writing etc. Basically, I can't work or live my normal life.
So my question is twofold: Although the virus seems to be responding to treatment, my CD4 count is falling - what if anything can I do? And will the PN symptoms ease, and is there anything I can do to help it?
Sorry for the long question, but I've been dealing with this for a long time!
And thanks for providing us with such a useful service! It is greatly appreciated.
| Response from Dr. Lee
It is possible that the continued loss of CD4 may be related to the fact that you are on only one class of drugs. There is some evidence that despite resistance, there may be some benefit to continuing with a protease inhibitor in terms of CD4 response.
As far as the significant symptoms you are having, it is a little unusual for peripheral neuropathy to progress so rapidly as you are describing. It is also not a commonly reported side effect of T20. Therefore, it may be worthwhile to ask your doc about further testing to determine if the nerve changes you are experiencing are peripheral neuropathy or if they may be related to another diagnosis.
PN is treatable and may be reversible depending on the cause, etc. (For example, diabetes may cause a reversible PN.) There are several types of medications used to treat neuropathy. (gabapentin, imipramine, depakote, etc.) Talk with your doc.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Are The Chances Of Getting HIV From Giving Oral Sex?
- Is Dry Cough An Acute Symptom Of AIDS?
- Is Headache A Sign Of HIV?
- Sex With A Prostitute How Long Does It Take To Test Positive For HIV
- Can AIDS Be Transmitted Through Blowjob From A Prostitute?
- Dizziness After Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.